Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 50, NWS Raleigh, NC

May 20, 2000Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2000, 7:35 PM EDT for Orange County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2000, 7:35 PM EDT (23:35 UTC)
Expired
May 20, 2000, 8:10 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Orange County, NC

What was reported inside it

TimeReportWhereRemark
May 20, 8:00 PM EDTThunderstorm Wind 50 EHillsborough, NCHundreds of people without power as many trees fell into power lines.
May 20, 8:10 PM EDTThunderstorm Wind 50 EBurlington, NCNumerous trees and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS52 KRAH 202337
SVRRDU
NCC001-081-135-210010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
735 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMANCE COUNTY IN NORTH CAROLINA
  EAST GUILFORD COUNTY IN NORTH CAROLINA
  ORANGE COUNTY IN NORTH CAROLINA

* UNTIL 810 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ALAMANCE...OR ABOUT 9
  MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BURLINGTON AT 740 PM EDT
   SAXAPAHAW...HAW RIVER...GRAHAM AT 745 PM EDT
   TEER...MEBANE AT 750 PM EDT
   EFLAND AT 755 PM EDT
   HILLSBOROUGH AT 800 PM EDT
   SCHLEY AT 805 PM EDT

THIS IS A DANGEROUS STORM. NUMEROUS REPORTS OF LARGE TREES DOWN ON 
HOMES AS WELL AS POWER OUTAGES HAVE BEEN RECEIVED. SOME FLOODING IS 
ALSO LIKELY.

TAKE COVER FROM THIS STORM TO PROTECT YOUR LIFE 

LAT...LON 3607 7966 3589 7960 3589 7902 3625 7898

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 20, 2:00 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
200 PM EDT SAT MAY 20 2000

...LOOKS LIKE OUR BEST CHANCE FOR PCPN IN SEVERAL DAYS WILL ARRIVE
TONIGHT. KEEP YOU FINDERS CROSSED...

A STRONG S/W WILL PASS OVER THE STATE TONIGHT AND MONDAY MORNING AS
THE SURFACE FRONT MOVES IN ABOUT HALF WAY.  YET ANOTHER WAVE WILL
PASS OVER MONDAY. THIS ONE-TWO PUNCH SHOULD GIVE MANY COMMUNITIES AT
LEAST SOME RAIN.

THE CLOUD COVER WILL KEEP TEMPS MUCH MORE COMFORTABLE THAN THE PAST
FEW DAYS.

.RAH...NONE.

GL

In the hours before

Special weather statement, May 20, 6:45 PM EDT, 50 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT SAT MAY 20 2000

NCZ021-022-038-039-202355-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
INCLUDING WINSTON-SALEM...GREENSBORO...HIGH POINT
645 PM EDT SAT MAY 20 2000

.NOW...

...SEVERE THUNDERSTORM WARNING FOR FORSYTH COUNTY THROUGH 650 PM...
 ... WILL LIKELY BE EXTENDED THROUGH 730 PM...

...SEVERE THUNDERSTORM WARNING FOR NORTH DAVIDSON COUNTY THROUGH
705 PM...

A CLUSTER OF SEVERE THUNDERSTORMS CONTINUES TO MOVE OVER NORTH
DAVIDSON AND SOUTHWEST FORSYTH COUNTIES AT 640 PM. TREES HAVE BEEN
DOWNED BY THESE STORMS 4 MILES NORTHWEST OF LEXINGTON. THESE STORMS
WILL CONTINUE TO PRODUCE STRONG DAMAGING WIND AS THEY CROSS NORTH
DAVIDSON AND FORSYTH COUNTIES. RESIDENTS SHOULD CONTINUE TO STAY IN
AN INTERIOR ROOM AWAY FROM WINDOWS UNTIL THE STORMS PASS. FREQUENT
LIGHTNING WILL ALSO CAUSE SIGNIFICANT DANGER.

THESE STORMS WILL LIKELY CONTINUE TO MOVE EAST AT 40 MPH AND AFFECT
THE PIEDMONT TRIAD INTERNATIONAL AIRPORT LOCATION SHORTLY AFTER 700
PM. THE CITIES OF THOMASVILLE... HIGH POINT... GREENSBORO AND
ARCHDALE WILL ALSO SEE STRONG THUNDERSTORM WINDS BETWEEN 700 AND 745
PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER
UPDATES AND WARNINGS.

BADGETT
Local storm report, May 20, 6:47 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
647 PM EDT FRI MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    LEXINGTON                 NC   WIND DAMAGE
05/20/00   DAVIDSON                       TREES DOWN ON NC HWY 150
                                          AND WEST CENTER STREET...4
                                          MILES NW OF THE CITY OF
                                          LEXINGTON.
Special weather statement, May 20, 7:25 PM EDT, 10 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SAT MAY 20 2000

NCZ021-022-038-039-202355-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
INCLUDING WINSTON-SALEM...GREENSBORO...HIGH POINT
725 PM EDT SAT MAY 20 2000

...MINOR FLOODING WITH HEAVY RAINS...

THUNDERSTORMS MOVING THROUGH THE TRIAD ARE PRODUCING HEAVY RAINS.
WITH THE DRY WEATHER...THE GROUND IS NOT ABSORBING THE RAINS AND
SOME STREETS ARE UNDER TWO TO FOUR INCHES OF WATER.

MOTORISTS SHOULD BE ON THE ALERT TO THIS DANGER AND REDUCE
SPEED...EVEN IN AREAS WHERE IT IS NO LONGER RAINING.

RLH
Local storm report, May 20, 7:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
735 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       NUMEROUS TREES DOWN
                                          QUARTER OF A MILE SOUTH OF
                                          HWY 68 ON CENTENNIAL ROAD
                                          IN HIGH POINT.

0733 PM    HIGH PT                   NC   WIND DAMAGE
05/20/00   GUILFORD                       TREE 16 INCH IN DIAMETER
                                          DOWN ON HOUSE AT THE
                                          INTERSECTION OF STANLEY
                                          AND HILLTOP ROAD.

0734 PM    GREENSBORO                NC   WIND DAMAGE
05/20/00   GUILFORD                       TWO TREES DOWN ON SOUTH
                                          SIDE OF HOLDEN ROAD.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:22 PM EDTSevere Thunderstorm WarningRAHForsyth28 min
May 20, 6:36 PM EDTSevere Thunderstorm WarningRAHDavidson29 min
May 20, 6:50 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth35 min
May 20, 7:02 PM EDTSevere Thunderstorm WarningRAHGuilford28 min
May 20, 7:12 PM EDTSevere Thunderstorm WarningRAHRandolph33 min
May 20, 7:35 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.